Objective: This report describes a new observation of hyperglycemia in a child with Type 1 diabetes after off-label use of otic ciprofloxacin/dexamethasone drops in the nasal passage and reviews previous reports of adverse endocrine effects from intranasal corticosteroids in pediatric patients.
Methods: We describe the clinical case and conducted a literature review of MEDLINE (PubMed) and EMBASE.
Results: A 9-month-old female with a history of Type 1 diabetes who underwent unilateral choanal atresia repair was started on 1 week of ciprofloxacin 0.3%/dexamethasone 0.1% otic drops twice a day for choanal obstruction with granulation tissue. While the patient's airway patency improved, average daily blood glucose increases by 40 to 50 points were noted on the patient's continuous glucose monitor. The hyperglycemia resolved within 2 days after switching to mometasone furoate 0.05% spray. We also review 21 pediatric otolaryngology cases of iatrogenic Cushing's syndrome associated with on- and off-label use of topical steroid suspensions in the airway. Patients ranged from 3 months to 16 years in age and used doses of 50 μg/day to 2 mg/day.
Conclusion: This is the first reported pediatric case of increased blood glucose levels associated with intranasal steroid suspensions, to the best of our knowledge. Counseling families on precise dose administration and potential endocrine disturbances is critical when prescribing these medications for off-label use in infants and small children, particularly among patients with underlying endocrine disorders such as diabetes.
Keywords: ciprodex; granulation tissue; intranasal; otic; pediatrics; safety; steroids.